Texas, 2004

Damaging Wind and High Wind in Texas, July 4, 2004

July 4, 2004 · NWS LUB · 2 events in 2 counties and zones

1 thunderstorm wind, 1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 4, 2:10 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 4, 2:10 PM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
310 PM CDT SUN JUL 4 2004

.SHORT TERM...
UPPER LOW OVER WESTERN NEW MEXICO WORKING STEADILY EAST WITH
FAVORABLE UPPER LEVEL DIVERGENT PATTERN DEVELOPING ACROSS WESTERN
SOUTH PLAINS THIS AFTERNOON. EARLIER HIGH CLOUDS DELAYED SURFACE
HEATING SOME AND HAVE KEPT DEWPOINTS HIGHER BUT CIN ALSO HIGHER...SO
LITTLE CUMULUS DEVELOPMENT TO SHOW THUS FAR. BUT THIS IS EXPECTED TO
CHANGE RAPIDLY EARLY THIS EVENING AS HIGH CLOUDS EXITING ALLOWING
BETTER SURFACE WARMING WHILE DIVERGENCE ALOFT INCREASES FURTHER.
LATEST ETA RUN STILL INSISTS ON DEVELOPMENT OF CONVECTION ALONG
DRYLINE WESTERN SOUTH PLAINS SPREADING AT LEAST INTO CENTRAL SOUTH
PLAINS EARLY IN THE EVENING. SPC EARLIER UPGRADED TO SLIGHT RISK OF
SEVERE ALL OF OUR ZONES FOR POTENTIAL OF SEVERE WIND GUSTS AND LARGE
HAIL FROM HIGH BASED THUNDERSTORMS. THIS WILL BE REASONABLE AS LONG
AS CIN AREA CONTINUES TO SHRINK AS FORECAST...AND WILL CONTINUE TO
PLAY THIS SCENARIO FOR NOW. THUS HAVE IMPROVED THUNDERSTORM CHANCES
SLIGHTLY FROM PREVIOUS FORECAST AND ADDED MENTION OF SEVERE THREAT.

REMNANTS OF THIS UPPER LOW SHOULD SHEAR RAPIDLY EASTWARD NORTH OF
THE AREA OVERNIGHT LEAVING WEAKNESS OVER WEST TEXAS THAT MODELS
GRADUALLY SHARPEN INTO DECENT TROF BY LATE MONDAY ACROSS SOUTHERN
PLAINS. INSTABILITY AND LOW LEVEL CONVERGENCE FAVORABLE FOR SLIGHT
CHANCE OF THUNDERSTORMS MONDAY AFTERNOON. TEMPERATURES STILL ABOVE
NORMAL...BUT LOWERED SLIGHTLY FROM PREVIOUS FORECAST WITH LOWER
HEIGHTS EXPECTED.  MCQUEEN

.LONG TERM...
MAY SEE ISOLATED STORMS LINGER MONDAY EVENING AS MID LEVEL TROUGH
AXIS TRANSLATES EAST OF THE AREA AND WITH WEAK CONVERGENCE ZONE
ACROSS THE WESTERN CWFA. ATTENTION THEN TURNS TO A RATHER STRONG
JULY COLD FRONT DROPPING SOUTH THROUGH THE PLAINS MON NIGHT/TUES AS
AN UPR TROUGH DIGS INTO THE MIDWEST. BOTH THE ETA/GFS HAVE THE FRONT
PUSHING INTO THE NORTHERN CWFA AROUND 18Z TUES AND THEN BECOMING
STATIONARY JUST SOUTH OF THE AREA TUES NIGHT. SCT STORMS SHOULD
DEVELOP ALONG/BEHIND THE FRONT BY LATE TUES AFTN...WITH THE BEST
CHANCE OF RAIN COMING DURING THE EVENING AND OVERNIGHT HOURS WITH A
POTENTIAL MCS TRACKING SOUTHEAST ACROSS THE REGION. IF THIS
OCCURS...ATMOSPHERE SHOULD REMAIN STABLE FOR MOST OF WEDNESDAY AS
FRONT LIFTS NORTH. HOWEVER...STORMS DEVELOPING ACROSS EASTERN NEW
MEXICO LATE WED COULD AGAIN TRACK TOWARD THE AREA DURING THE EVENING
AS NORTHWEST FLOW ALOFT PERSISTS.

UPPER RIDGE BEGINS TO BUILD BACK ACROSS WEST TEXAS THURSDAY THROUGH
SUNDAY AS ANOTHER UPR TROUGH SKIRTS ALONG THE U.S./CANADA BORDER.
EXCEPT FOR A SLIGHT CHC OF STORMS ACROSS THE WESTERN CWFA THURSDAY
EVENING...WARMER AND DRIER CONDITIONS WILL RETURN TO THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       63  92  64  88 /  30  20  20  30
TULIA        67  92  67  88 /  30  20  20  30
PLAINVIEW    68  94  68  89 /  30  20  20  30
LEVELLAND    69  97  67  93 /  30  20  20  20
LUBBOCK      71  96  70  92 /  30  20  20  20
BROWNFIELD   70  97  68  96 /  30  20  20  20
CHILDRESS    74  94  72  89 /  30  20  20  30
SPUR         72  94  70  93 /  30  20  20  20
ASPERMONT    73  94  71  94 /  20  20  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

05/21
Hazardous weather outlook, Jul 4, 2:23 PM CST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
323 PM CDT SUN JUL 4 2004

TXZ021>044-052023-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
323 PM CDT SUN JUL 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS
LATE THIS AFTERNOON AND EVENING. A DISTURBANCE APPROACHING FROM NEW
MEXICO WILL CROSS INTO NORTHWEST TEXAS THIS EVENING WITH A VERY WARM
AND UNSTABLE AIRMASS CURRENTLY IN PLACE. HIGH BASED THUNDERSTORMS
ARE EXPECTED TO DEVELOP NEAR THE DRY LINE ACROSS THE WESTERN AND
CENTRAL SOUTH PLAINS DURING THE LATE AFTERNOON AND EARLY EVENING
WITH POTENTIAL FOR HIGH WINDS AND LARGE HAIL. A FEW SEVERE STORMS
COULD ALSO SPREAD INTO THE ROLLING PLAINS LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...

MONDAY MAY SEE ISOLATED HIGH BASED THUNDERSTORMS. THESE
THUNDERSTORMS MAY PRODUCE WIND GUSTS OF 45 TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

MCQUEEN

The radar

The Lubbock radar (KLBB), 31 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 high wind. Local standard time, as filed.

Thunderstorm Wind, Hale

When
July 4, 5:30 PM CST
Where
Hale County, Petersburg
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
33.867, -101.600

Thunderstorm wind gusts estimated to be around 60 mph downed numerous large tree limbs and power lines in town.

High Wind, Castro

When
July 4, 6:10 PM CST
Where
Castro forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

The Texas Tech West Texas Mesonet station 2 miles northeast of Dimmitt measured a 65 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414363, 5414364.